Spotting after LEEP

So it has been a week since my LEEP and I didn't have any spotting for the first few days. This week I have been using liners and pads and the discharge is like a brownish color with specks of black that I am assuming is from the cauterization of my cervix. And also the discharge has a strong smell that literally grosses me out. I think all this is normal though from what I have been reading, but I am hoping that smell will go away soon!

I have been reading other posts where women about 9-`10 days after their procedure have heavy bleeding with clots of blood. I think this is when the scab is coming off of the wound.. But I am so scared for this to happen! Does this normally happen to everyone who has a LEEP or does it depend on the size of the biopsy that they take. Mine was pretty wide and as thin as a deli-slice is what my doctor said.

Sorry to be so graphic but I was just being completely honest about what has been going on down there and I'm a little concerned about what's going to happen during the rest of my recovery.

Thanks ladies!

Report post

11 replies. Join the discussion

Wow! I had a LEEP on Thursday. The smell grosses me out too, but it is more of a pinky colour discharge. I am also concerned about my recovery, so will check back in to see yoru replies.

Good luck!

Report post

About a week after my Leep I was in the shower and some "tea bag looking material" came out...I think it was the skin...pretty gross...but they said it was normal.

Report post

I had Leep on 3/11 (11 days ago)...and have been experiencing the gross...pink, watery discharge and occassional (blackish oreo cookie like crumbs---thats what the nurse called it) Since I go to the gym alot I asked my dr at the time the Leep was done if I can use a tampon for the bloody watery discharge...He said Yes and that at times the pressing against the cervix can actually help stop the bleeding/discharge..(Thinking back maybe he meant if I get my period??? )(all internet sites say "no entry" for 4 weeks) So I went ahead and used two yesterday..... Well I think that was a mistake because yesterday and today I am seeing bright red blood on and off...(not alot but enough). My initial thoughts are to call the office. I just hope I didn't knock off a "scab" that wasn't ready to come off...the tampons were pretty dry except for the tip which had the "blackish stuff"?
I can't believe I am writing this but who better to consult with than others who are going through the same thing...

any thoughts?

Report post

mia714,

I had all of the exact same discharge after my leep for about 2 weeks. It finally has come to an end a little over 3 weeks after my procedure and having my period. I am surprised your doctor told you that you could use tampons because I have always heard nothing in the vagina for at least 3-4 weeks. My doctor told me 6 weeks, but I did end up having sex with my boyfriend after 3 weeks because I thought I felt healed and the discharge had stopped. I had some bleeding after having sex even though we were careful and I am going to ask my doctor about this at my appointment tomorrow because I am worried I may have messed up my healing too.

I would say to call your doctor first and tell them what is going on and what to do. But if I were you I wouldn't continue using the tampons until you are further along in the healing process. You're right that the bleeding may have been the scab coming off. I didn't actually experience this myself but I have read several posts where women have experienced the scab falling off about 10 days or so after the leep, so it may have even been time for your scab to come off! But my best advice to you is to ask your doc if you have any concerns at all! Good luck!

Report post

I called the Dr yesterday after I posted "my story" and the nurse assured me I probably didn't do anything wrong..If the bleeding gets worse throughout the next few days she said to come in. He may have to apply the "medicine to stop the bleeding" (my follow-up is next Wed) I told her that EVERYweb site says no tampons, sex...ect...and she said it's more because of the risk of infection. I only used two slender reg
tampons....Now Iknow that was a really stupid thing to have done but I hated that "drippy" feeling all day long...esp at the gym. Hindsite is 20/20. As long as I didn't make my current situation worse or compromise the healing I am waiting for his ok for the tampon use.

thanks!

Report post

I had mine done on the 11th of June and its the 19th and I am just now getting the black spots that look like oreos broken up and I have read where people say this is normal. I don't go to my doc again until the 24th so I am really upset. So this is totally normal everyone has had this nasty stuff come out of them. They really should have told me. They really didn't fill me in on details about this I had to read online about the whole thing, so can anyone tell me some things that will calm me down about they are 100% sure this is normal?

Report post

Hi! Thought I would share my experience as reading others helps put my mind at ease.
I had my LEEP done two weeks ago (i'm 26). Surgery itself was a walk in the park. I was shocked how easy, simple, and pain free it was. I am extremely sensitive when it just comes to PAP. So was expecting the worse. But was over and done so quick.
What I experience after: From day two until week two I have this nasty brownish/orange-ish/tan like color discharge. I changed my liner 3x a day. And it smells disgusting!!! Also lots of watery discharge since day 1. Ten days after leep, I had this feeling that something was stuck inside of me. Very similar feeling if you do not put a tampon in all the way. So I check it out and something is half way in, half way out (sorry to be graphic) I took it out with my fingers(gross) and it was this chunk (size of half a tennis ball) of like what looked like coffee grounds wrapped up in like soft rubbery brown stuff. NASTY!!!! I had two similar 'chunks' come out the same day. I think another girl said it best, looks like a used tea bag but bigger and thicker. I checked w/ doc and he said normal.... - although I never found out exactly what it is.... extra tissue, scab??? Dunno.
So today is my 14th day since LEEP and now the bleeding has begun. It's not my period and not too heavy... I'd say moderate.
Apparently this is all normal. Although, all this random stuff leaking and coming out is quite nasty and disturbing it is normal.
Thought I'd share!

Report post

Bluebird,

Tomorrow, I will be 4 weeks post LEEP and while I never had anything unusual come out of me like you described, I did have the odor and watery discharge for the first three weeks. I'm still having a tiny bit of spotting (odorless) that is kind of an orangish brown color like you described, very similar to iodine, but that's about it. I did have some hard, black chunks of stuff come out of me after my colposcopy, but I knew it was just the stuff my doctor used to stop the bleeding. It was like having lumps of coal in my coochy, only no diamond...LOL! I'm so glad that we can joke about these things. I wonder what men talk about ...HMMMM!

Report post

LOL I just had to tell you, Pepsi, that last part of your post was hilarious. Great analogy!

Report post

It's been a week since my LEEP for CIN III. I started my period the day after my procedure, lucky me. I remember the doctor saying no tampons for any of the procedure bleeding but I just assumed that since I started my period that I could use tampons. Usually me period is very light and only lasts 4 days, well I'm going on a week now. I'm starting to re-think my use of tampons. I was cauterized so I don't have any black bits and pieces coming out, just bright red from my period and a more watery than usual. There is no unusual smell so I'm not worried about an infection. I have had one previous LEEP but I don't remember this much bleeding and remember my period is usually light and only four days, I'm on m y 7th of medium-heavy bleeding.

I will check back with you all, hope your recovery is going well!

Report post

Hey Ribbon girl...
Yes tampons are a NO NO when you are healing from the leep. They can rub and irritate the 'wound' and it may be why you are bleeding still. I would stop using tampons immediately (if you havent already) and call your doctor if the bleeding continues. You know your body best!!!
Best of luck!

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support NCCC

Help the National Cervical Cancer Coalition reach its goals and support people like yourself by making a donation today.

Donate to the National Cervical Cancer Coalition

Discussion topics

Community leaders